Alert archive / Oklahoma / River Flood Warnings in 2021

River Flood Warning 12, NWS Norman, OK

April 28, 2021Jackson County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this river flood warning at Apr 28, 2021, 11:51 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 11:51 PM CDT (04:51 UTC)
Expired
Apr 29, 2021, 7:11 AM CDT
In force
7 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
Major

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 41 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork of the Red River near Headrick (HEAO2). The gauge peaked at 5.99 ft at Apr 28, 2021, 3:00 PM CDT.

actionminormoderate5101504/2904/30
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07305000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

458 
WGUS44 KOUN 290451
FLWOUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Norman OK
1151 PM CDT Wed Apr 28 2021

...The National Weather Service in Norman OK has issued a Flood 
Warning for the following rivers in Oklahoma...

  North Fork Red River near Headrick affecting Tillman, Kiowa and 
  Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.


OKC065-075-141-291700-
/O.NEW.KOUN.FL.W.0012.210429T0451Z-000000T0000Z/
/HEAO2.3.ER.210429T0340Z.210429T0400Z.000000T0000Z.NR/
1151 PM CDT Wed Apr 28 2021

The National Weather Service in Norman has issued a

* Flood Warning for
  the North Fork Red River near Headrick.
* From this evening until further notice.
* At 11:00 PM CDT Wednesday the stage was 29.7 feet.
* Flood stage is 14.0 feet.
* Major flooding is occurring. This approaches the flood of record.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 11:00 PM CDT Wednesday was 29.7 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 3471 9921 3481 9917 3486 9912 3468 9902
      3454 9911 3458 9924

$$

03
1 follow-up statement
010 
WGUS84 KOUN 291211
FLSOUN

Flood Statement
National Weather Service Norman OK
711 AM CDT Thu Apr 29 2021

...The Flood Warning is cancelled for the following rivers in 
Oklahoma...

  North Fork Red River near Headrick affecting Tillman, Kiowa and 
  Jackson Counties.

OKC065-075-141-291315-
/O.CAN.KOUN.FL.W.0012.000000T0000Z-210429T1211Z/
/HEAO2.3.ER.210429T0340Z.210429T0400Z.000000T0000Z.NR/
711 AM CDT Thu Apr 29 2021

...The Flood Warning for the North Fork Red River near Headrick has 
been cancelled...

The Flood Warning is cancelled for
  the North Fork Red River near Headrick.
* At 6:00 AM CDT Thursday the stage was 5.9 feet.
* Flood stage is 14.0 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 3471 9921 3481 9917 3486 9912 3468 9902
      3454 9911 3458 9924

$$

MAD

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:22 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 28, 6:22 PM CDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 PM CDT Wed Apr 28 2021

...New AVIATION...

.UPDATE...
Issued at 1228 PM CDT Wed Apr 28 2021

The convection seen on radar now from near Weatherford up through Watonga
and Enid is associated with convergence along the surface trough. The
convection is shallow, and winds are actually quite weak through 700-mb at
the moment, so they almost have a summer-like appearance in behavior (not
much motion). Mid-level lapse rates are fairly weak and without a decent
amount of surface heating it would be hard for this convection to attain
enough depth to become more organized and much of a concern for severe.
But, a landspout or two cannot be ruled out as vertical vorticity along
the boundary is stretched. Usually, for a more productive landspout day
you would want steeper low level lapse rates, however. Well continue to
monitor trends on this.

Later today, if enough surface based heating can occur, deeper more intense
convection could evolve along this axis, particularly along its southern
flanks into southwest Oklahoma and western north Texas. If this happens,
effective shear would be more than supportive of organized storms including
supercells with mainly a hail/wind threat. But, stronger forcing/cooling
aloft will probably hold mostly west of this surface boundary having limited
influence into the evening. An alternate and probably more likely scenario
is for storms to develop and organized in the Lubbock forecast area closer
to the trough and along the western extent of instability, and then move
into our southwest by late afternoon or evening. The best low-level shear
for a tornado concern should be relegated to the southeast where the
environment is most stable.

Due to recent heavy rains and saturated ground, any additional heavy rain
from the above scenario later today/tonight could be problematic. It wont
take much. Flooding danger is likely the primary life safety concern for
this event.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 258 PM CDT Wed Apr 28 2021

A very moist atmosphere will support numerous showers and
thunderstorms through tonight. Providing support for convection is
an upper-level low centered over southwest New Mexico. This low
will drift slowly over Chihuahua tonight through Saturday.
Meanwhile, a cold front, located approximately from Ponca City to
Vernon, will pass southeast through the remainder of our forecast
area tonight.

This progression of weather features will result in a continued
risk of heavy rain extending from a few counties behind the front
through the entire area ahead of the front. This heavy rain risk
will end slowly from northwest to southeast, more or less with
the progress of the surface front. Rain chances in general will
diminish as the drier air behind the front moves in. By Thursday
evening, rain chances will be confined to the southern part of
Oklahoma and north Texas.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 258 PM CDT Wed Apr 28 2021

A relatively cool and dry airmass will be in place over most of
Oklahoma and north Texas Thursday night, and a cut-off upper-
level low will still be residing over the Mexican state of
Chihuahua. With the upper low in relatively close proximity, low
rain chances will continue over most of Texas and parts of
southern Oklahoma through Saturday. As the surface airmass shifts
east with time, a return flow of increasing moisture will begin
during the weekend.

Then, the upper-level low will finally start moving northeast into
Texas, before being assimilated into the Westerlies. As the low
approaches north Texas and Oklahoma, rain chances will increase
over eastern and central Oklahoma Saturday night and Sunday.

Early next week, a shortwave trough aloft, combined with an
associated surface low, will maintain rain chances. This time,
the chances will be mainly over northern, then eastern Oklahoma.

CmS
&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Wed Apr 28 2021

Scattered showers and thunderstorms will occur ahead of, along,
and a moderate distance behind a cold front that extended from
near KSWO to KSPS at 23Z. The front will continue moving southeast
overnight, taking the convection with it. Showers/storms should be
confined almost entirely to southeast Oklahoma after about 06Z. A
layer of moisture at around 1,500 feet will cause some overnight
ceilings, but that should thin and disappear during the day on
Thursday. Some clouds and perhaps showers may linger through the
day near KSPS, but the remainder of the region can expect a few
cumulus clouds, along with mid/high cloudiness, and a north breeze
around 10 kt with somewhat higher gusts.

CmS
&&

.UPPER AIR...
Issued at 1216 PM CDT Wed Apr 28 2021

No upper air flights are currently planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  57  72  51 /  90  80  10  10
Hobart OK         79  55  72  48 /  80  70  10  10
Wichita Falls TX  78  58  71  52 /  90  80  30  20
Gage OK           73  49  74  44 /  20  30  10   0
Ponca City OK     76  56  74  48 /  70  80  10   0
Durant OK         78  63  74  55 /  80  90  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ013-019-020-023>032-
     037>048-050>052.

TX...Flood Watch through Thursday morning for TXZ085-086-088>090.

&&

SHORT TERM...23
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Apr 28, 11:52 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Wed Apr 28 2021

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Wed Apr 28 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to develop and move across
portions of the area through tonight. Strong to severe storms are
possible, with the highest potential in parts of southern
Oklahoma and western north Texas. Large hail up to the size of
golf balls and wind gusts up to 60 mph are the main concerns.
There is also a low potential for a tornado or two in parts of
south central and southeast Oklahoma later this afternoon and this
evening.

.Heavy Rainfall and Flooding...
Additional heavy rainfall could result in flash flooding across
portions of central and southern Oklahoma and western north Texas
through tonight, especially in those areas that received several
inches of rain overnight last night into this morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms should exit the area Thursday morning. Additional
thunderstorms are possible late Monday into Tuesday of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Apr 28, 10:23 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1023 PM CDT Wed Apr 28 2021

OKZ045-046-050-TXZ090-290400-
Love OK-Carter OK-Jefferson OK-Clay TX-
1023 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southern
Carter...southeastern Jefferson and southeastern Clay Counties Until
1100 PM CDT...

AT 1022 PM CDT, strong thunderstorms were along a line extending from
7 miles southwest of Lone Grove to 6 miles west of Rubottom to 3
miles south of Bellevue, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Lone Grove, Wilson, Dickson, Terral, Bellevue, Gene Autry,
Leon, Overbrook, Rubottom, Lake Murray, Burneyville, Grady, Oscar,
Newport, Shannon, Courtney, Petersburg, Joy and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3347 9838 3390 9796 3419 9743 3433 9693
      3404 9709 3386 9726 3389 9731 3385 9733
      3388 9733 3382 9737 3382 9744 3391 9747
      3390 9759 3394 9759 3398 9763 3399 9768
      3386 9783 3387 9798 3347 9798
TIME...MOT...LOC 0322Z 245DEG 39KT 3410 9732 3391 9757 3359 9801

03
Special weather statement, Apr 28, 10:53 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1053 PM CDT Wed Apr 28 2021

OKZ031-032-041>043-045>047-050-051-290430-
Love OK-Coal OK-Carter OK-Johnston OK-Marshall OK-Pontotoc OK-
Hughes OK-Seminole OK-Murray OK-Jefferson OK-
1053 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR Love...northwestern Coal...
Carter...western Johnston...northwestern Marshall...Pontotoc...
Hughes...southeastern Seminole...eastern Murray and east central
Jefferson Counties Until 1130 PM CDT...

AT 1051 PM CDT, a strong thunderstorm was located near Lone Grove,
moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3505 9609 3479 9609 3388 9717 3389 9718
      3391 9723 3386 9726 3389 9731 3385 9733
      3388 9733 3382 9737 3382 9743 3391 9747
      3390 9759 3395 9759 3399 9766 3529 9614
      3529 9605 3515 9600
TIME...MOT...LOC 0351Z 228DEG 46KT 3417 9719

Zwink
Local storm report, Apr 28, 11:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     2 N BETHEL ACRES        35.33N 97.05W
04/28/2021                   POTTAWATOMIE       OK   EMERGENCY MNGR

            SIGNIFICANT ROOF DAMAGE AT A HOME AROUND THE
            SHAWNEE TWIN LAKES AREA.

&&

MAHALE
Local storm report, Apr 28, 11:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1132 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             CENTERVIEW              35.43N 96.67W
04/28/2021  E1.75 INCH       POTTAWATOMIE       OK   BROADCAST MEDIA

&&

MAHALE
Local storm report, Apr 28, 11:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     2 W BETHEL ACRES        35.30N 97.09W
04/28/2021                   POTTAWATOMIE       OK   EMERGENCY MNGR

            WINDS BLOWN OUT ON THE WEST SIDE OF A HOUSE.

&&

MAHALE
Local storm report, Apr 28, 11:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 NNE NORMAN            35.25N 97.42W
04/28/2021  M2.75 INCH       CLEVELAND          OK   NWS EMPLOYEE

            MEASURED 2.77 INCH. WINDOWS AND SKYLIGHTS
            BROKEN.

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:15 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
Apr 28, 7:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady50 min
Apr 28, 8:28 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain47 min
Apr 28, 8:53 PM CDTFlash Flood WarningOUNCleveland, McClain3 hr
Apr 28, 8:56 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie49 min
Apr 28, 9:13 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Pottawatomie3 hr
Apr 28, 9:41 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole49 min
Apr 28, 9:45 PM CDTSpecial Weather StatementOUNStephens45 min
Apr 28, 10:23 PM CDTSpecial Weather StatementOUNLove37 min
Apr 28, 10:53 PM CDTSpecial Weather StatementOUNCarter, Hughes, Love, Murray, Pontotoc37 min
Apr 28, 10:57 PM CDTAreal Flood AdvisoryOUNCarter, Coal, Hughes, Johnston, Love, Marshall and 2 more5 hr
Apr 28, 11:19 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole9 hr
Apr 28, 11:24 PM CDTRiver Flood AdvisoryOUNHughes9 hr
Apr 28, 11:37 PM CDTFlash Flood WarningOUNCarter, Johnston, Love, Marshall, Murray3 hr
Apr 28, 11:52 PM CDTRiver Flood WarningOUNAtoka3 days
Apr 28, 11:52 PM CDTSpecial Weather StatementOUNCoal, Johnston, Love, Marshall23 min
Apr 28, 11:53 PM CDTRiver Flood AdvisoryOUNCotton10 hr
Apr 29, 12:06 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall5 hr
Apr 29, 12:23 AM CDTSpecial Weather StatementOUNAtoka, Bryan37 min
Apr 29, 6:29 AM CDTRiver Flood AdvisoryOUNBryan11 hr

Nearby

River Flood Warnings in Oklahoma, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.